Michigan, 2009Damaging Winds in Michigan, August 20, 2009
August 20, 2009 · NWS DTX · 4 events in 1 county or zone
A few severe thunderstorms moved through eastern Saint Clair County, which the most damage occuring in Port Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms moved through eastern Saint Clair County, which the most damage occuring in Port Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 12:05 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 20, 12:05 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT THU AUG 20 2009
.AVIATION...
TOUGH FORECAST THIS AFTERNOON AS CONVECTION WORKS THROUGH
SOUTHEAST MICHIGAN. STRONG THUNDERSTORMS TO MOVE THROUGH DETROIT
TAFS AROUND 18Z. STILL POTENTIAL FOR ADDITIONAL THUNDERSTORMS LATE
THIS AFTERNOON/EARLY EVENING WITH THE DRY SLOT...BUT LIMITED
COVERAGE DOES NOT WARRANT PUTTING IN A THUNDERSTORM MENTION IN FOR
ANY EXTENDED PERIOD. AFTER ANY SHOWERS/THUNDERSTORMS DIE DOWN THIS
EVENING...EXPECTING VFR CONDITIONS TONIGHT...WITH EVENTUAL MVFR
CEILINGS/SHOWERS WITH COLD POOL MOVING INTO THE CENTRAL GREAT
LAKES TOMORROW. SOUTHWEST WINDS WILL GUST TO 30 KNOTS THIS
AFTERNOON WITHIN THE WARM SECTOR...BUT QUICKLY SUBSIDING THIS
EVENING AS BOUNDARY LAYER DEPTH DECREASES SIGNIFICANTLY.
WINDS WILL THEN BEGIN TO INCREASE AGAIN TOMORROW OUT OF THE
SOUTHWEST...BUT PROBABLY NOT AS STRONG AS THIS AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 1041 AM EDT THU AUG 20 2009
UPDATE...
TWO STRONG UPPER WAVES NOTED...THE FIRST WAVE MOVING NORTH-NORTHEAST
THROUGH EASTERN WISCONSIN. BECAUSE OF THE LACK OF EASTERLY
PUSH AND MORNING TIMING...THE MAIN MOISTURE AXIS/850-700 MB THETA-E
RIDGE IS COMING THROUGH WITH LITTLE FANFARE AS IT OUT RACES THE
UPPER LEVEL SUPPORT. THE FOCUS LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS WILL BE WITH THE MID LEVEL DRY SLOT...AS SECOND STRONG
UPPER WAVE ROUNDS THE BASE OF THE TROUGH OVER NORTHERN MISSOURI.
FAVORABLE LARGE SCALE ASCENT/PV ADVECTION/500 MB COOLING TOWARD
00Z...BUT BEST INSTABILITY WILL RESIDE SOUTH OF THE BORDER. NONE-
THE-LESS...12Z NAM SHOWING SUBTLE SECONDARY LOW LEVEL MOISTURE
SURGE OUT AHEAD OF THE DRY SLOT...WHICH LOOKS TO BE SUFFICIENT FOR
AT LEAST SCATTERED CONVECTION. BL CAPES LOOK TO BE MOSTLY IN THE
500 TO 1000 J/KG RANGE...BUT COULD BE LOCALIZED HIGHER POCKET.
WITH VERY IMPRESSIVE WIND FIELDS (850 MB WINDS 35-40 KNOTS/500 MB
WINDS 55-60 KNOTS)...FAVORABLE DYNAMICS COULD EASILY OFFSET THE
MODEST INSTABILITY...AND WILL CONTINUE TO CALL FOR A CHANCE OF
SEVERE STORMS FROM MID AFTERNOON TO MID EVENING...AS THIS
ANOMALOUSLY STRONG UPPER LEVEL TROUGH/LOW HEADS TOWARD THE CENTRAL
GREAT LAKES/OHIO VALLEY.
PREV DISCUSSION...ISSUED 418 AM EDT THU AUG 20 2009
SHORT TERM...TODAY AND THIS EVENING
WATER VAPOR IMAGERY SHOWS A LARGE SHORTWAVE AND JET STREAK DROPPING
DOWN THE BACKSIDE OF THE LARGE UPPER LOW OVER THE MIDWEST. THIS HAS
BEEN AIDING IN THE DEVELOPMENT OF STORM COMPLEXES OVER KS/MO AND
ALLOWED A WEAK SURFACE WAVE TO DEVELOP SOUTH OF THE MAIN SURFACE
LOW. GFS/NAM/EURO/RUC REMAIN IN SOLID AGREEMENT THAT THIS WAVE WILL
TRACK UP ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. THIS WILL PROVIDE
THE NECESSARY LIFT FOR NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
TODAY...ESPECIALLY AFTER 11 AM. THINKING IS THAT MID-LEVEL DRYING
WILL ALLOW THUNDERSTORM COVERAGE TO DROP OFF IN THE EVENING IN
ADVANCE OF THE COLD FRONT. TAKING A LOOK AT CURRENT WAVER VAPOR
IMAGERY AND SURFACE/LIGHTNING DATA...THIS LOOKS TO BE ALREADY
OCCURRING AHEAD OF THE FRONT AS IT PUSHES ACROSS WESTERN KS AND NE.
FOR THIS MORNING...AREA OF CLEARING CURRENTLY OVER INDIANA AND
WESTERN MICHIGAN (THAT DEVELOPED IN THE WAKE OF AN EARLIER UPSTREAM
THUNDERSTORM COMPLEX) WILL PROGRESS ACROSS SOUTHEAST MICHIGAN THIS
MORNING. BIG QUESTION IS TO HOW MUCH CLOUD COVER WILL FILL IN
BETWEEN NOW AND 12Z AS TEMPERATURES DROP AND LOW-LEVEL DEWPOINTS
REMAIN STEADY OR RISE SLIGHTLY. WILL LOOK FOR SOME DEGREE OF A
LOW-LEVEL DECK TO DEVELOP...THEN BREAK UP A FEW HOURS AFTER SUNRISE
AND ALLOW THE AREA TO RECEIVE SOME INSOLATION BEFORE AN UPSTREAM
AREA OF CLOUDS MOVES BACK IN AFTER 15Z. INSOLATION WILL HELP PROVIDE
INSTABILITY NEEDED TO SUPPORT THUNDERSTORM DEVELOPMENT LATER IN THE
DAY. INSTABILITY MAY END UP BEING THE LIMITING FACTOR FOR SEVERE
STORMS THIS AFTERNOON AS MODEL SB CAPE VALUES ARE STILL ONLY
FORECAST BY NAM TO RUN FROM 1200-2000 J/KG. PREFER THE NAM SOLUTION
OVERALL SINCE IT HAS A BETTER HANDLE ON THE UPSTREAM CLEAR AREA AND
THE WIND FIELDS BELOW 700 MB. WIND SHEAR LOOKS TO BE FAIRLY GOOD
THIS AFTERNOON...WITH GOOD VEERING AND SOME SPEED SHEAR AT THE
LOWEST LEVELS...AND A SOLID CORE OF 40 KT WINDS OR GREATER ABOVE 700
MB PER NAM MODELS SOUNDINGS. WOULD LOOK FOR DAMAGING WINDS TO THE
PRIMARY THREAT FROM THUNDERSTORMS GIVEN STRONG WIND FIELDS...HOWEVER
FREEZING LEVELS BETWEEN 12000 AND 13000 FEET COULD SUPPORT
HAIL...AND LOW LEVEL VEERING AND LOW LCL HEIGHTS COULD BRING A
SLIGHT TORNADO THREAT AS WELL.
LONG TERM...LATER TONIGHT THROUGH WEDNESDAY
EXPECT A SHORT DRIER PERIOD FROM LATE TONIGHT INTO FRIDAY MORNING
WITH EVEN SOME PARTLY CLOUDY SKIES. FIRST COLD FRONT AND UPPER WAVE
WILL BE THROUGH...BUT WITH GENERAL CYCLONIC FLOW AND THE PRESENCE OF
THE UPPER LOW...WILL KEEP THE SMALL CHANCE POPS.
WILL LEAN ON THE NAM FOR THE SLOWER PROGRESSION OF THE GREAT LAKES
TROF AND SOME CONVECTIVE FEEDBACK ISSUES ON THE GFS TO OUR SOUTH AND
EAST FOR FRIDAY THROUGH SUNDAY.
FOR FRIDAY AND ESPECIALLY FOR THE AFTERNOON...SURFACE CAPES ARE NOT
TOO IMPRESSIVE GENERALLY IN THE MID HUNDREDS (300-700 J/KG)...BUT
LI/S FALL BELOW ZERO WITH TT/S ABOVE 50 AS THE COLD POOL WITH THE
UPPER LOW STARTS TO HAVE AN INFLUENCE OVER SE MI. AGAIN THE CYCLONIC
FLOW AROUND THE SURFACE LOW NEAR LK SUPERIOR AND CONVERGENCE ALONG
THE SECONDARY COLD FRONT ALL SHOULD LEAD TO SHOWERS AND A FEW
THUNDERSTORMS. ENOUGH HERE...AND MOS GUIDANCE SUPPORTS...RAISING
MOST OF THE FORECAST AREA TO LIKELY POPS FOR FRIDAY AFTERNOON.
WITH THE LOSS OF DIURNAL HEATING ON FRIDAY EVENING...MAY HAVE BRIEF
PERIOD OF PARTLY CLOUDY SKIES. THEN A FAIRLY DECENT INVERSION SETS
UP AROUND 5K FEET FRIDAY NIGHT. THERE IS PLENTY OF LOW LEVEL
MOISTURE ON BOTH THE NAM AND GFS FROM 850 MBS AND BELOW WITH MORE
CYCLONIC FLOW. IF THAT WASN/T ENOUGH...850 MB TEMPS FALL EVENTUALLY
TO +6 TO +8C WHICH INCREASES DELTA T/S INTO THE LOW TEENS AS WINDS
TURN NW AND THEN NNE. THIS LAKE COMPONENT WILL JUST ENHANCE THE LOW
LEVEL MOISTURE PROFILE LATE FRIDAY NIGHT INTO SUNDAY. EXPECT A
PROLONGED PERIOD OF MOSTLY CLOUDY SKIES. WILL KEEP THE CHANCE OF
SHOWERS FOR FRIDAY NIGHT...AND A SLIGHT CHANCE ON SATURDAY. WITH THE
500 MB TROF AXIS FAR ENOUGH TO THE EAST OF SE MI ON SUNDAY...WILL
STILL KEEP THAT DAY DRY WITH MORE PRONOUNCED BREAKS LATER IN THE
AFTERNOON.
WITH THAT 500 MB UPPER LOW...850 MB TEMPS AND ALL OF THE
CLOUDS...EXPECT COOLER TEMPS FOR FRIDAY AND ESPECIALLY SATURDAY.
GUIDANCE VALUES WERE REASONABLE AND CLOSE FOR TONIGHT THROUGH FRIDAY
NIGHT. DID GO WITH THE WARMER MAV NUMBERS ON SATURDAY SINCE IT IS
STILL MID AUGUST AND ANY PEAK OF SUN WILL HELP TO WARM THINGS
UP...BUT THOSE NUMBERS ARE STILL IN THE UPPER 60S AND LOWER 70S.
BEYOND SUNDAY...EXPECT BRIGHTER AND WARMER CONDITIONS FOR MONDAY AND
TUESDAY AS HEIGHTS BUILD AND SURFACE HIGH PRESSURE IS IN CONTROL.
THE NEXT FRONT WILL MOVE THROUGH TUESDAY NIGHT AND WEDNESDAY. 00Z
GFS MORE IN LINE WITH 12Z ECMWF WITH THE AMPLITUDE OF THE UPPER
WAVE...BUT STILL JUST A BIT SLOWER.
MARINE...
A STRONG STORM SYSTEM NEAR THE WESTERN GREAT LAKES WILL BRING
INCREASING SOUTHERLY WINDS. AS THE ASSOCIATED COLD FRONT MOVES
THROUGH THIS AFTERNOON EXPECTED A ROUND OF THUNDERSTORMS...POSSIBLY
SEVERE WITH DAMAGING WINDS. SOUTHERLY WINDS ARE EXPECTED TO GUST TO
AROUND 25 KNOTS EARLY THIS MORNING AND THEN AGAIN DURING AFTERNOON
AFTER A BRIEF SUBSIDENCE DURING THE LATE MORNING. THE GUSTY
AFTERNOON WINDS WILL AGAIN BRIEFLY SUBSIDE DURING THE OVERNIGHT
HOURS TONIGHT BEFORE INCREASING AGAIN TO 25 TO 30 KNOTS ON FRIDAY AS
COOLER AIR SLOWLY MOVES INTO THE LAKES REGION. WITH THESE WINDS A
SMALL CRAFT ADVISORY WILL CONTINUE FOR TODAY FOR ALL MARINE
AREAS...AND FOR SAGINAW BAY AND LAKE HURON NEARSHORE INTO FRIDAY.
THE LOW PRESSURE SYSTEM WILL SLOWLY HEAD OFF TO THE NORTHEAST INTO
ONTARIO ON FRIDAY...SENDING A SECONDARY COLD FRONT THROUGH THE
CENTRAL GREAT LAKES WHICH WILL LEAD TO A WESTERLY WIND SHIFT FRIDAY
NIGHT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
FROM PORT AUSTIN TO HARBOR BEACH...UNTIL 6 AM SATURDAY.
SMALL CRAFT ADVISORY...LHZ422-LHZ442-LHZ443...UNTIL 8 PM FRIDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 2 AM FRIDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 2 AM FRIDAY.
&&
AVIATION.....SF
UPDATE.......SF
SHORT TERM...HLO
LONG TERM....RBP
MARINE.......HLO/RBP
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Aug 20, 9:05 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1005 AM EDT THU AUG 20 2009
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1005 AM EDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THERE
IS A CHANCE THESE STORMS MAY BECOME SEVERE FROM MID AFTERNOON ON.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
TO 70 MPH...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND AGAIN ON TUESDAY
NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1005 AM EDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE WATERS
TODAY AND TONIGHT. PLEASE REFER TO THE LATEST LATEST MARINE
FORECASTS /NSHDTX/ AND /GLFSC/ OR THE LATEST MARINE WEATHER
MESSAGE FOR DETAILS.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THERE
IS A CHANCE THESE STORMS MAY BECOME SEVERE FROM MID AFTERNOON ON.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 60
KNOTS...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN ISOLATED
WATERSPOUT WILL ALSO BE POSSIBLE. STORM MOVEMENT WILL BE TO THE
NORTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE LAKE HURON
NEARSHORE WATERS...INCLUDING SAGINAW BAY. ADDITIONAL SMALL CRAFT
ADVISORIES MAY BE REQUIRED FOR LAKE ST CLAIR AND WESTERN LAKE ERIE.
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND AGAIN ON TUESDAY
NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.
SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 20, 11:48 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1248 PM EDT THU AUG 20 2009
MIZ068-075-082-201745-
LENAWEE-LIVINGSTON-WASHTENAW-
1248 PM EDT THU AUG 20 2009
...SPECIAL WEATHER STATEMENT...
AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
CHELSEA TO 11 MILES SOUTHWEST OF MORENCI...MOVING NORTHEAST AT 40
MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
CHELSEA AROUND 1255 PM EDT...
PINCKNEY AND MORENCI AROUND 100 PM EDT...
MANCHESTER AROUND 105 PM EDT...
DEXTER AND CLINTON AROUND 120 PM EDT...
HARTLAND AND HAMBURG AROUND 125 PM EDT...
TECUMSEH AROUND 130 PM EDT...
WHITMORE LAKE AROUND 135 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MANN
Special weather statement, Aug 20, 12:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 PM EDT THU AUG 20 2009
MIZ055-062-201815-
LAPEER-SANILAC-
113 PM EDT THU AUG 20 2009
...SPECIAL WEATHER STATEMENT...
AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BROWN CITY...MOVING NORTHEAST AT
40 MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BROWN CITY AROUND 120 PM EDT...
MELVIN AROUND 125 PM EDT...
PECK AROUND 130 PM EDT...
SANDUSKY AROUND 145 PM EDT...
APPLEGATE AROUND 150 PM EDT...
CARSONVILLE AROUND 155 PM EDT...
6 MILES SOUTHEAST OF DECKERVILLE AND 6 MILES NORTHWEST OF PORT
SANILAC AROUND 200 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MANN
Special weather statement, Aug 20, 12:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
151 PM EDT THU AUG 20 2009
MIZ055-063-201815-
SANILAC-ST. CLAIR-
151 PM EDT THU AUG 20 2009
...SPECIAL WEATHER STATEMENT...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
LAKEPORT TO LAKEPORT...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
LEXINGTON AROUND 210 PM EDT...
CROSWELL AROUND 215 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MANN
Special weather statement, Aug 20, 12:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
153 PM EDT THU AUG 20 2009
MIZ069-070-201900-
MACOMB-OAKLAND-
153 PM EDT THU AUG 20 2009
...SPECIAL WEATHER STATEMENT...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NOVI TO
SOUTHFIELD...MOVING NORTHEAST AT 40 MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
WEST BLOOMFIELD AND WARREN AROUND 205 PM EDT...
BIRMINGHAM AROUND 210 PM EDT...
PONTIAC AND TROY AROUND 215 PM EDT...
MOUNT CLEMENS AROUND 225 PM EDT...
ROCHESTER AND MACOMB TOWNSHIP AROUND 230 PM EDT...
ROMEO AROUND 245 PM EDT...
ARMADA AND RICHMOND AROUND 255 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MANN
Special weather statement, Aug 20, 1:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
222 PM EDT THU AUG 20 2009
MIZ055-201900-
SANILAC-
222 PM EDT THU AUG 20 2009
...SPECIAL WEATHER STATEMENT...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CROSWELL...MOVING NORTHEAST AT
35 MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
CROSWELL AROUND 230 PM EDT...
LEXINGTON AROUND 235 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MANN
Special weather statement, Aug 20, 1:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT THU AUG 20 2009
MIZ063-070-201930-
MACOMB-ST. CLAIR-
225 PM EDT THU AUG 20 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF RICHMOND...MOVING NORTHEAST
AT 45 MPH.
WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MEMPHIS AROUND 230 PM EDT...
PORT HURON AROUND 250 PM EDT...
LAKEPORT AROUND 255 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MANN
Thunderstorm Wind, St. Clair
- When
- August 20, 1:45 PM EST
- Where
- St. Clair County, 1.71 mi NW of Lakeport to 2.91 mi NNW of Lakeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -82.500
A few large tree limbs were reported blown down.
Thunderstorm Wind, St. Clair
- When
- August 20, 1:45 PM EST
- Where
- St. Clair County, 1.22 mi NW of Lakeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -82.500
A large tree was blown down and uprooted.
Thunderstorm Wind, St. Clair
- When
- August 20, 1:45 PM EST
- Where
- St. Clair County, 3.1 mi ENE of Jeddo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -82.510
A large tree limb was reported blown down.
Thunderstorm Wind, St. Clair
- When
- August 20, 2:05 PM EST
- Where
- St. Clair County, Port Huron
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 42.980, -82.420
Dozens of trees and power lines were reported blown down. Trees blocked roads and at least two fell onto houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 20 to 21, 2009$1.3 million · 1 in hail · 15 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2009$153,000 · 52 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
- Damaging Wind in Ohio, August 20, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188501, 188502, 188503, 193212.